Uncommon but serious adverse events due to high dose steroids. #MSBlog #MSResearch #ClinicSpeak
“In general I try and avoid high-dose steroids to treat acute relapses simply because of the potential complications. This case report is a reminder of one of the rare complications of this treatment; i.e. a clot in one of the venous sinuses that drain blood from the brain of an MSer. I have seen this complication myself and it can be life threatening; I have seen people die as a result of a venous sinus thrombosis The more common serious adverse event linked to high-dose steroids is avascular necrosis of the hip; this is when the blood vessel that supplies blood to the hip becomes blocked and the hip dies. I will never forget one of my first MSers I looked after when I was completing my training at Queen Square; he was a 23 years old and developed bilateral avascular necrosis of the hip after his first course of high dose steroids (1g methylprednisolone x 3 days). He subsequently required bilateral hip replacements. Since then I have seen several other MSers with unilateral AVN from steroids. The other serious adverse event that scare the hell out of me is psychosis; thankfully I have only had one MSers under my care that had to be sectioned because of psychosis.”
“Please remember that high-dose steroids only hastens the recovery from a relapse and does not affect the final outcome at 6 months. In fact all it does is bring forward the final recovery by a period of approximately 2 weeks. If you are going to take steroids they should be given within the first 3 weeks of a relapse; there is little evidence they work outside of this window. Therefore if your relapse is mild, or even moderate I would ride it out rather than opting for steroids with its long list of side effects and serious adverse events.”
|Venous sinuses of the brain
Gazioglu et al. Cerebral venous thrombosis after high dose steroid in multiple sclerosis: a case report. Hippokratia. 2013 Jan;17(1):88-90.
Cerebral venous thrombosis (CVT) is a clinical condition which is caused by the partial or complete occlusion of the dural sinuses and cerebral veins. Cases of associated CVT and multiple sclerosis (MS) have been reported and CVT development has been attributed to the previous lumbar puncture (LP) in majority of these cases. Here they report a case of 32-year-old woman with no previous history of recent LP, who developed CVT after high dose intravenous methylprednisolone. They discuss the possible role of high dose steroids in development of CVT in MS patients.
Other posts of interest in relation to steroids:
27 Jan 2013
Safety of Steroids for relapses. #MSBlog: How safe and well-tolerated are steroids for acute MS attacks? Shaygannejad et al. Short-Term Safety of Pulse Steroid Therapy in Multiple Sclerosis Relapses. Clin Neuropharmacol.
25 Jul 2012
Asssessing infection before steroids. Epub: Rakusa et al. Testing for urinary tract colonisation before high-dose corticosteroid treatment in acute multiple sclerosis relapses: prospective algorithm validation. Eur J Neurol.
06 Feb 2012
Aim. This study was designed to examine the possible role of high-dose intravenous methylprednisolone (IVMP) in the development of venous thrombosis (VT). The cerebral one anecdotally had been reported in patients with …
10 Jun 2012
Research: steroids and bone mass. Epub: Zikán et al. Bone mineral density and body composition in men with multiple sclerosis chronically treated with low-dose glucocorticoids. Physiol Res. 2012 Jun 6. Aim: The aim of the …
04 Jan 2012
Osteonecrosis (death of bone due to blockage of blood vessels) of the femoral head (top of thigh bone) is a severe complication of steroid use, which may lead to more disability in MSers because of delayed diagnosis.
17 Dec 2012
Second-line treatments of steroid-unresponsive MS relapses and a possible algorithm for MS relapse management are also reviewed in this article. Whilst this is taking the coals to Newcastle if you are a RRMSer, some of the …